Montana, 2007

High Wind in Montana, December 11 to 12, 2007

December 11 to 12, 2007 · NWS TFX · 3 events in 3 counties and zones

Deep surface low pressure across southern Canada contributed to high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure across southern Canada contributed to high winds along the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 11, 10:35 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 11, 10:35 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 AM MST TUE DEC 11 2007

UPDATED AVIATION SECTION ONLY

.UPDATE...EARLY LOOK AT THE MORNING MODEL RUNS HAS CONVINCED ME TO
UPGRADE THE HIGH WIND WATCH ALONG THE ROCKY MOUNTAIN FRONT TO A
WARNING. THIS CHANGE IS THE MAIN FOCUS OF THE UPDATE. HOWEVER...I
HAVE ALSO MADE SOME MINOR TWEAKS TO TEMPERATURES ESPECIALLY AT CUT
BANK AND OTHER LOCATIONS ALONG THE HI-LINE WHERE HIGH TEMPERATURES
FOR TODAY HAVE BEEN LOWERED 3 TO 5 DEGREES. HAVE ALSO FINE TUNED
LOCATIONS OF PATCHY FOG...WHICH APPEARS TO BE CONFINED TO THE
VALLEYS OF SOUTHWEST MONTANA AND EASTERN PORTIONS OF THE HI-LINE.
MPJ

&&

.AVIATION...
AN UPPER LEVEL RIDGE OVER THE WESTERN U.S. WILL SHIFT EASTWARD
THROUGH THE NEXT 24 HOURS AS A SHORTWAVE TROUGH MOVES IN FROM THE
NORTHWEST. CLOUD COVER WILL INCREASE FROM WEST TO EAST OVER THE
AREA...ESPECIALLY AFTER 00Z. SNOW SHOWERS WILL DEVELOP OVER THE
MOUNTAINS AFTER 12Z. A TIGHTENING SURFACE PRESSURE GRADIENT WILL
CAUSE WINDS TO INCREASE OVER THE REGION THIS AFTERNOON AND WILL BE
STRONG THROUGH THE NIGHT. VFR CONDITIONS WILL PREVAIL. THOMSON

&&

.PREV DISCUSSION... (ISSUED 445 AM MST TUE DEC 11 2007)

DISCUSSION...

TODAY THROUGH THURSDAY...CLEAR SKIES THIS MORNING WITH LIGHT WINDS
AND FRESH SNOW COVER HAS ALLOWED PATCHY FOG TO FORM IN LOW LYING
AREAS. THIS FOG WILL DISSIPATE BY THE AFTERNOON WITH THE DAYTIME
HEATING. OTHERWISE FOR TODAY...A POSITIVELY TILTED UPPER LEVEL
RIDGE WILL MOVE INTO NORTH CENTRAL AND SOUTHWEST MONTANA TODAY.
THIS WILL KEEP THE AREA DRY. A SURFACE TROUGH TO THE LEE OF THE
ROCKIES WILL ALSO DEEPEN THROUGHOUT THE DAY FOR INCREASING
WESTERLY WINDS ALONG THE EAST SLOPES OF THE ROCKIES...WHICH WILL
WARM TEMPERATURES THERE CLOSE TO SEASONAL AVERAGES. A SHORTWAVE
TROUGH WILL THEN MOVE WEST THROUGH THE AREA TONIGHT AND
WEDNESDAY...FURTHER STRENGTHENING THE WESTERLY DOWNSLOPE WINDS.
WITH THE PASSAGE OF THE SHORTWAVE...700 MB WINDS WILL INCREASE TO
55 TO 65 KT ALONG THE ROCKY MOUNTAIN FRONT...CAUSING VERY STRONG
WINDS THERE LATER THIS EVENING THROUGH WEDNESDAY MORNING. WILL
THEREFORE GO WITH A HIGH WIND WATCH THERE FOR THIS PERIOD. THE
SYSTEM WILL BRING A GOOD CHANCE OF SNOW TO THE MOUNTAINS...BUT THE
PLAINS OF NORTH CENTRAL MONTANA SHOULD REMAIN DRY. HOWEVER...SNOW
AMOUNTS WILL BE LIGHT IN THE MOUNTAINS...SO WILL MENTION AREAS OF
BLOWING SNOW IN THE HIGH WIND WATCH BUT NOT ISSUE A WINTER STORM
WARNING. WINDS WILL ALSO INCREASE ACROSS THE MOUNTAINS OF CENTRAL
MONTANA...AND WILL MENTION BLOWING SNOW THERE AS WELL. COLD AIR
ADVECTION WITH THE SHORTWAVE WILL ALSO COOL TEMPERATURES A FEW
DEGREES FROM TODAY. A COOL AND CONTINUED MOIST NORTHWEST FLOW WILL
THEN DEVELOP IN THE WAKE OF THIS SHORTWAVE...FOR A CONTINUED
CHANCE OF SNOW OVER THE MOUNTAINS. TEMPERATURES WILL CONTINUE TO
BE BELOW SEASONAL AVERAGES AND WINDS WILL BE LIGHTER. COULSTON

THURSDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL HIGH
PRESSURE RIDGE WILL DOMINATE THE WEATHER UNTIL THE WEEKEND WHEN A
LOW PRESSURE SHORTWAVE CROSSES THE ROCKIES. A LOW PRESSURE TROF
WILL BE OVER EASTERN MONTANA THURSDAY NIGHT AND CONTINUE TO MOVE
EAST AS A HIGH PRESSURE RIDGE BUILDS OVER WEST COAST. THIS RIDGE
MOVES EAST AND A SHORTWAVE MOVES OVER THE WEST COAST FRIDAY NIGHT.
AS THIS SHORTWAVE MOVES EAST ACROSS THE PACIFIC NORTHWEST...AN
ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL MOVES EAST THROUGH
WESTERN CANADA AND DEVELOP A TIGHT SURFACE GRADIENT ACROSS THE
LEE OF THE ROCKIES BY SATURDAY MORNING. MOISTURE INCREASES ACROSS
THE ZONES AS THE SHORTWAVE APPROACHES BUT IT WILL BE A FAST
MOVING FEATURE AND SNOW TOTALS SHOULD REMAIN LOW WITH THE
EXCEPTION OF THE ROCKIES. HOWEVER...THE ECMWF SPLITS THIS
SHORTWAVE AND BRINGS STRONGER DYNAMICS ACROSS THE ROCKIES THAN
THE GFS...AND WILL BOOST POPS AND SNOW AMOUNTS DURING THIS
PERIOD. HIGH PRESSURE BUILDS OVER THE WESTERN US AGAIN BY
SATURDAY NIGHT...THE AIRMASS DRIES...SURFACE WINDS BECOME LIGHT
BY SUNDAY MORNING. CONSIDERABLE MOISTURE REMAINS WEST OF THE
DIVIDE AND SNOW SHOWERS WILL CONTINUE MAINLY OVER THE WESTERN
MOUNTAINS. ZELZER

MONDAY THROUGH TUESDAY...MODELS CONTINUE TO BE IN FAIR AGREEMENT
DURING THIS PERIOD...WITH ONLY MINOR DIFFERENCES IN TIMING. THIS
IS A PROGRESSIVE PATTERN WITH SYSTEMS MOVING QUICKLY ACROSS THE
AREA. A WEAK UPPER LEVEL RIDGE MOVES ACROSS THE REGION EARLY
MONDAY FOLLOWED BY A SHORTWAVE TROUGH THAT WILL BE EAST OF THE
FORECAST AREA TUESDAY. PARTLY TO MOSTLY CLOUDY SKIES ARE
EXPECTED. GUSTY DOWNSLOPE WINDS WILL KEEP THE PLAINS AND LARGER
VALLEYS MOSTLY DRY...HOWEVER THERE IS ENOUGH MOISTURE EXPECTED IN
A WESTERLY FLOW ALOFT FOR A SLIGHT CHANCE OF SNOW
ELSEWHERE...WITH SNOW A LITTLE MORE WIDESPREAD OVER THE HIGHER
MOUNTAINS. THESE WINDS WILL HELP WARM TEMPERATURES A LITTLE ABOVE
SEASONAL AVERAGES...ESPECIALLY OVER THE PLAINS. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  22  35  17 /   0   0  10  10
CTB  34  21  35  14 /   0  10  10  10
HLN  28  15  30  16 /   0   0  20  20
BZN  26   9  29  13 /   0   0  20  30
WEY  22   1  21   5 /   0   0  20  40
DLN  23   8  27  11 /   0   0  20  30
HVR  27  17  33  13 /   0   0  10  20
LWT  33  17  35  15 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 3 PM MST WEDNESDAY
FOR MTZ009-048.

&&

SHORT TERM...MPJ/COULSTON
LONG TERM...ZELZER/EK
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 11, 6:08 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 AM MST TUE DEC 11 2007

MTZ009-048-121300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
608 AM MST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC WEATHER SYSTEM WILL BRING STRONG WINDS TO THE ROCKY
MOUNTAIN FRONT LATE TONIGHT THROUGH WEDNESDAY MORNING.
THEREFORE...A HIGH WIND WATCH IS IN EFFECT. LIGHT SNOW WILL ALSO
DEVELOP OVER THE MOUNTAINS AFTER MIDNIGHT AND CONTINUE INTO
WEDNESDAY...FOR AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WATCH WILL REMAIN IN EFFECT THROUGH WEDNESDAY
MORNING FOR THE ROCKY MOUNTAIN FRONT. WINDS AND SNOW WILL DECREASE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION FRIDAY
THROUGH SATURDAY. THE BEST CHANCE FOR ACCUMULATING SNOWFALL WILL
AGAIN BE IN THE MOUNTAINS. STRONG WINDS ARE ALSO POSSIBLE OVER THE
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. THIS SYSTEM WILL BE
MONITORED FOR A POSSIBLE HIGHLIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>014-044>047-049>054-121300-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
608 AM MST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC WEATHER SYSTEM WILL BRING INCREASING WESTERLY WINDS TO
NORTH CENTRAL MONTANA...AND PORTIONS OF SOUTHWEST
MONTANA...TONIGHT THROUGH WEDNESDAY. DUE TO THE RECENT
SNOWFALL...THESE WINDS MAY PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW...REDUCING VISIBILITIES AT TIMES. THIS WILL BE ESPECIALLY
TRUE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL DECREASE ACROSS THE AREA WEDNESDAY NIGHT.

ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION FRIDAY
THROUGH SATURDAY. THE BEST CHANCE FOR ACCUMULATING SNOWFALL WILL
AGAIN BE IN THE MOUNTAINS. STRONG WINDS ARE ALSO POSSIBLE OVER THE
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. THIS SYSTEM WILL BE
MONITORED FOR A POSSIBLE HIGHLIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-121300-
BEAVERHEAD-MADISON-GALLATIN-
608 AM MST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 11, 2:30 PM MST to 5:30 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter

A gust to 70 mph was reported at Babb.

High Wind, Eastern Glacier

When
December 11, 11:39 PM MST to December 12, 4:00 AM MST
Where
Eastern Glacier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations

A gust to 62 mph was reported at the Cut Bank ASOS site.

High Wind, Southern Rocky Mountain Front

When
December 12, 1:00 PM MST to 3:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter

Sustained winds of 40 mph were reported at the Choteau Airport for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66811, 66812, 66813.